Wisconsin, 2002

Ice Storm in Wisconsin, December 17 to 18, 2002

December 17 to 18, 2002 · NWS GRB · 4 events in 4 counties and zones

Rain and some thunderstorms developed as south winds aloft carried warm air over a surface cold front that was across Illinois. The rain moved into northern Wisconsin where temperatures remained below freezing, resulting in an accumulation of around a quarter inch of ice.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Rain and some thunderstorms developed as south winds aloft carried warm air over a surface cold front that was across Illinois. The rain moved into northern Wisconsin where temperatures remained below freezing, resulting in an accumulation of around a quarter inch of ice. Ice accumulation was mainly confined to roads and sidewalks as brisk east winds at the surface kept much ice from developing on trees and power lines. Roads in Vilas, Oneida, Forest and Florence counties were ice covered and hazardous until surface temperatures warmed above freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 17, 2:30 PM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Dec 17, 2:30 PM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CST TUE DEC 17 2002

AFTER COORDINATION WITH MARQUETTE AND LA CROSSE HAVE DECIDED TO ISSUE
WINTER WEATHER ADVISORY FOR LATE THIS EVENING THROUGH EARLY TOMORROW FOR
VILAS...ONEIDA...FOREST...FLORENCE...LINCOLN...LANGLADE...MARATHON...
MENOMINEE AND THE NORTHERN PORTIONS OF MARINETTE AND OCONTO COUNTIES.
WARM FRONT APPROACHING TONIGHT WILL BRING OVERUNNING PRECIPITATION TO
THE AREA. SURFACE TEMPERATURES SHOULD BE SEVERAL DEGREES BELOW FREEZING
IN THE ADVISORY AREA WHEN THE RAIN ARRIVES...ESPECIALLY SINCE SKIES MAY
BE CLEAR FOR AWHILE THIS EVENING. FURTHER SOUTH AND EAST IT MAY START
OUT AS FREEZING RAIN...BUT WARM ADVECTION AND FLOW OVER LAKE SHOULD
BRING TEMPERATURE ABOVE FREEZING AFTER A SHORT WHILE. AFTER THE FRONT
GOES BY IT SHOULD BE MILD AND BREEZY. DEWPOINTS FORECAST TO CLIMB INTO
THE 40S WEDNESDAY AFTERNOON WITH THE POTENTIAL OF AFTERNOON AND EVENING
THUNDERSTORMS. WITH SURFACE LOW STAYING SO FAR TO OUR WEST...IT WILL
TAKE A WHILE FOR COLD AIR TO RETURN SO WILL RAISE THURSDAY HIGH
TEMPERATURES A BIT...BUT THEY COULD START TO FALL IN THE AFTERNOON.

.GRB...WINTER WEATHER ADVISORY FOR VILAS...ONEIDA...FOREST...FLORENCE...
MARATHON...LANGLADE...LINCOLN...MENOMINEE AND THE NORTHERN PARTS OF
MARINETTE AND OCONTO COUNTIES.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Dec 17, 6:00 AM CST, 16 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

FREEZING RAIN IS LIKELY ACROSS NORTH-CENTRAL WISCONSIN TONIGHT WITH AS
MUCH AS A QUARTER OF AN INCH OF ICE ACCUMULATION POSSIBLE. SOME FREEZING
RAIN IS ALSO POSSIBLE ACROSS CENTRAL WISCONSIN EARLY TONIGHT BEFORE
TEMPERATURES WARM UP AND THE PRECIPITATION CHANGES TO RAIN.

A GALE WARNING IS IN EFFECT TONIGHT FOR THE BAY OF GREEN BAY SOUTH OF A
LINE FROM CEDAR RIVER MICHIGAN TO ROCK ISLAND PASSAGE AND NORTH OF A
LINE FROM MARINETTE TO FISH CREEK. A GALE WARNING IS ALSO IN EFFECT
TONIGHT FOR THE LAKE MICHIGAN WATERS FROM WASHINGTON ISLAND TO SHEBOYGAN
OUT TO MID-LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOME FREEZING RAIN IS POSSIBLE EARLY WEDNESDAY ACROSS NORTH-CENTRAL
WISCONSIN BEFORE TEMPERATURES WARM UP AND THE PRECIPITATION CHANGES TO
RAIN.

A GALE WARNING IS IN EFFECT WEDNESDAY FOR THE BAY OF GREEN BAY SOUTH OF
A LINE FROM CEDAR RIVER MICHIGAN TO ROCK ISLAND PASSAGE AND NORTH OF A
LINE FROM MARINETTE TO FISH CREEK. A GALE WARNING IS ALSO IN EFFECT
WEDNESDAY FOR THE LAKE MICHIGAN WATERS FROM WASHINGTON ISLAND TO
SHEBOYGAN OUT TO MID-LAKE.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS CENTRAL AND EAST-CENTRAL
WISCONSIN BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY FOR THUNDERSTORMS ON
WEDNESDAY. OTHERWISE...REPORTS OF SIGNIFICANT WEATHER ARE WELCOME AND
APPRECIATED.

MG
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Vilas

When
December 17, 10:00 PM CST to December 18, 6:00 AM CST
Where
Vilas forecast zone
Reported by
GENERAL PUBLIC
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Ice Storm, Oneida

When
December 17, 10:00 PM CST to December 18, 6:00 AM CST
Where
Oneida forecast zone
Reported by
METEOROLOGIST(NON NWS)
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Ice Storm, Forest

When
December 17, 10:00 PM CST to December 18, 6:00 AM CST
Where
Forest forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Ice Storm, Florence

When
December 17, 10:00 PM CST to December 18, 6:00 AM CST
Where
Florence forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326760, 5326761, 5326762, 5326763.